Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 1, NWS Pocatello, ID

January 3, 2020Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this wind advisory at Jan 3, 2020, 1:52 PM MST for Bannock County, Bingham County, Power County, Idaho. It took effect at Jan 4, 2020, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 1:52 PM MST (20:52 UTC)
In effect from
Jan 4, 2020, 12:00 PM MST
Expired
Jan 4, 2020, 6:14 PM MST
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS75 KPIH 032052
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MST Fri Jan 3 2020

IDZ054-041200-
/O.NEW.KPIH.WI.Y.0001.200104T1900Z-200105T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
152 PM MST Fri Jan 3 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...American Falls, Pocatello, Chubbuck, Fort Hall,
  Blackfoot including Interstates 15 and 86.

* WHEN...From noon to 8 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
637 
WWUS75 KPIH 040910
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
210 AM MST Sat Jan 4 2020

IDZ054-042130-
/O.CON.KPIH.WI.Y.0001.200104T1900Z-200105T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
210 AM MST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...American Falls, Pocatello, Chubbuck, Fort Hall, 
  Blackfoot including Interstates 15 and 86.

* WHEN...From noon to 8 PM MST today.

* IMPACTS...Gusty winds may create difficult driving conditions, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
531 
WWUS75 KPIH 042049
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
149 PM MST Sat Jan 4 2020

IDZ054-050300-
/O.CON.KPIH.WI.Y.0001.000000T0000Z-200105T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
149 PM MST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...American Falls, Pocatello, Chubbuck, Fort Hall, 
  Blackfoot including Interstates 15 and 86.

* WHEN...From noon to 8 PM MST today.

* IMPACTS...Gusty winds may create difficult driving conditions, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
516 
WWUS75 KPIH 050114
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
614 PM MST Sat Jan 4 2020

IDZ054-050215-
/O.CAN.KPIH.WI.Y.0001.000000T0000Z-200105T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
614 PM MST Sat Jan 4 2020

In general, highest winds are gusting around 30 mph and are on 
the downward trend. Expect winds to drop off even more then next 
couple of hours. As a result, have cancelled the wind advisory. 
Wyatt

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jan 3, 1:48 PM MST, 4 minutes earlier.

Area forecast discussion, Jan 3, 1:48 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
148 PM MST Fri Jan 3 2020

.DISCUSSION...A cold front will arrive on Saturday. This will
bring light snow to the high country with up to 3 inches possible
in some locations. Gusty winds will accompany the front and think
we will see wind advisory levels reached in the Pocatello area
Saturday afternoon. Could see some blowing snow in areas that have
snow cover as well although not expecting major impacts from the
blowing snow.

Another weak system arrives for Sunday. Models are having a tough
time pinpointing snow with this system with the GFS/European
consistently bringing a band of somewhat heavier snow through the
region although inconsistent with the placement of this heavier
band. The NAM doesn't really develop this band. So, snow chances
remain broadbrushed with light snowfall amounts, but there's a
possibility that somewhere could see a couple additional inches if
that band develops on Sunday afternoon.

Flow turns northwest for Monday into Tuesday with only light snow
possible for the high country. Still monitoring a potentially bigger
system for mid to late next week with significant accumulations
possible for the high country.

Valle

&&

.AVIATION...Low-impact VFR conditions are expected at all the
major terminals over the next 20 hours or so with mid- to upper-
level clouds working through today, except MVFR (cigs) at KDIJ
where some lower stratus is producing very light snow showers.
Vsbys will remain P6SM. Our greatest aviation concerns arrive late
tomorrow AM as a weak and progressive shortwave trough crosses
the region west to east. Have initiated VCSH groups in the TAFs
based on timing from HREF ensemble guidance, but we do not yet
have confidence to go predominant -SN or -SHSN. The best
candidate for an upgrade appears to be KSUN...will let the
afternoon shift evaluate for the 00z TAF package. Overall
cigs/vsbys and SHSN potential all seem pretty ho-hum with this
system, with perhaps borderline MVFR cigs for a few hours and good
vsbys outside of isolated moderate snow showers. The greater
concern will be afternoon winds, breezy everywhere and strongest
at KPIH where we are issuing a Wind Advisory from 19z-03z. The
predominant direction will be W/SW which should mitigate crosswind
concerns for most of the major runways, except the flow at KSUN
might be strong enough to overcome the usual diurnal shift into
the SE. Here, we carry a low-confidence SW wind in the TAF
starting at 20z. - KSmith

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 8 PM MST Saturday for IDZ054.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.